Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Polymyositis (PM) and dermatomyositis (DM) are systemic inflammatory disorders affecting skeletal muscles and other organs, especially the digestive tract.1-8 Oesophageal motor disturbances are common, occurring in as many as 25–60% of patients with PM/DM.5 Gastrointestinal disease is less recognised in PM/DM, though it may be responsible for life threatening complications—for example, dramatic haemorrhage, perforation, pseudo-obstruction, pneumatosis cystoides intestinalis, and spontaneous abdominal haematoma1-4 6-8. We recently observed a new case, which is of particular interest. The patient who had DM refractory to steroids and both gastrointestinal haemorrhage related to vasculitis and oesophageal impairment due to DM experienced a rapid and complete resolution of all clinical manifestations after intravenous immunoglobulin treatment was started.
An 18 year old man had DM evolving from March 1999. The diagnosis of DM was made by the Bohan and Peter criteria9 ,10: (a) symmetrical muscle weakness. Muscle power was gauged for eight proximal muscles (neck flexors, trapezius, deltoid, biceps, psoas, maximus and medius gluteus, and quadriceps) by a modification of the British Medical Research Council Grading system,5 resulting in a theoretical maximum score of 88 points. Muscle power of the patient was 73 points; (b) increased serum muscle enzymes—that is, creatine kinase (CK) 1700 U/l (normal 5–130) and aldolase 7.2 U/l (normal 0.5–3.1); (c) myopathic changes on electromyography; (d) muscle damage on histological examination; and (e) characteristic dermatological manifestations—that is, heliotrope rash, periungual erythema, and poikiloderma.
Autoantibody screen was positive for antinuclear antibodies (ANA) with a value of 1/1000. Investigations, including pulmonary function tests, computed tomography scan of the lungs, echocardiography, and abdominal ultrasound, were normal. Treatment with prednisone was started at a dose of 1 mg/kg daily. As both the clinical and biochemical status continued to deteriorate gradually, the steroid regimen was increased to a dose of 1.5 mg/kg a day in June 1999.
In July 1999 the patient presented with a two week history of dysphagia and melaena evolving from one day. On admission, his general condition was poor and abdominal palpation was tender. Physical examination also showed cutaneous manifestations of DM and muscle weakness affecting both arms and legs. Muscle power of the patient was 65 points. Laboratory findings were as follows: erythrocyte sedimentation rate 50 mm/1st h, C reactive protein 30 mg/l, haemoglobin 6.6 mmol/l, mean corpuscular volume 90 fl, reticulocytes 150×109/l, white blood cell count 10×109/l, platelet count 490×109/l, CK 3000 U/l, and aldolase 13.5 U/l. Findings of renal and liver tests, total protein, and albumin levels were normal. Autoantibody screening was positive for ANA >1/1000 with a speckled pattern; other tests, particularly for anti-Jo1 antibody, rheumatoid factors, anticardiolipin and antiphospholipid antibodies, lupus-like anticoagulant, antineutrophil cytoplasmic antibodies, and cryoglobulin, were negative. Oesophageal manometry showed decreased peristalsis in the upper third of the oesophageal body and normal pressure in both upper and lower oesophageal sphincters. Gastroscopy demonstrated multiple small ulcerations affecting the stomach and the duodenum, with histology showing vasculitis of the small sized vessels.
A diagnosis of gastrointestinal haemorrhage related to vasculitis and oesophageal impairment due to DM was made. The patient was given intravenous immunoglobulin at a dose of 1 g/kg for two consecutive days monthly for six months. Prednisone was simultaneously decreased gradually to 5 mg every 15 days. The patient had no gastrointestinal haemorrhage recurrence, swallowing disorders and muscle strength improved rapidly, and the dermatological signs cleared.
In November 1999 methotrexate treatment was started at a dose of 30 mg weekly. At one year follow up, the patient remains free of digestive, cutaneous, and muscle symptoms with methotrexate at a dose of 30 mg weekly and 12 mg prednisone daily.
Although oesophageal motor abnormalities predominate in patients with PM/DM and have been extensively described, involvement of the gastrointestinal tract is considered to be less common.1-8 In a review of 96 patients with DM, Downeyet al found that only four patients had gastrointestinal manifestations.2 Our findings confirm that gastrointestinal impairment is a major cause of morbidity in PM/DM, as our patient presented with life threatening gastrointestinal haemorrhage. A diagnosis of gastrointestinal vasculitis related to DM could reasonably be made for our patient because the onset of DM clinical deterioration and gastrointestinal vasculitis was concomitant and the search for other causes of vasculitis (notably systemic vasculitides or other connective tissue disorders) proved negative.
Our report further highlights the importance of recognising gastrointestinal complications at an early stage in PM/DM, resulting in accurate diagnosis and management, and therefore decreasing both morbidity and mortality. The pathological mechanisms of gastrointestinal involvement are still not clearly understood in PM/DM, though it may be related to vasculitis of small sized vessels, leading to ischaemia, haemorrhage, and perforation of the gastrointestinal wall.2 ,3 ,8 Moreover, the present case is original, as our patient with DM and life threatening digestive impairment received intravenous immunoglobulin treatment, which prevented gastrointestinal haemorrhage recurring and produced dramatic and rapid remission of swallowing disorders. Previous authors have also mentioned a favourable outcome with intravenous immunoglobulin treatment in patients with systemic vasculitis—for example, Churg-Strauss vasculitis, microscopic polyangiitis, or systemic lupus erythematosus.11-14 In this instance, a limitation was the concomitant continuation of steroids during the entire period of intravenous immunoglobulin, making it difficult to be certain that the patient's clinical improvement was only attributable to intravenous immunoglobulin treatment. However, the improvement of all gastrointestinal symptoms may reasonably be related to intravenous immunoglobulin infusions in our patient with DM because the gastrointestinal manifestations deteriorated persistently despite high doses of prednisone as a single treatment. The beneficial effect of the accompanying methotrexate treatment could also be excluded, as this later drug was started at the five month follow up of the patient.
Finally, our findings indicate that intravenous immunoglobulin should be considered the best treatment in both gastrointestinal haemorrhage related to vasculitis and oesophageal dysfunction due to steroid refractory DM, such a treatment offering the advantages of short term efficacy and good tolerance. However, no definite conclusion can be drawn and further controlled trials with a large number of patients with PM/DM are required to establish optimal doses and effective management.